How Do I Treat Hives from Amoxicillin?

Small cluster of hives.
Anti-itch cream can be applied to alleviate the symptoms of hives.
Oral antihistamines are the most effective treatment for hives caused by amoxicillin.
Intravenous fluids and antihistamines may be given to a person having an allergic reaction to amoxicillin.
Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Last Modified Date: 18 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Treatment for hives from amoxicillin includes taking an over-the-counter antihistamine and discontinuing amoxicillin therapy. Amoxicillin is an antibiotic frequently recommended in the treatment of childhood ear infections and respiratory infections. Though effective in clearing infections, amoxicillin can cause side effects and allergic reactions. Hives caused by amoxicillin, which appear as red, raised patches of skin, cause intense itching, and when they occur in the throat or mouth, they can cause difficulty breathing and swallowing.

Hives from amoxicillin are also referred to as urticaria and can erupt suddenly and present themselves in a variety of sizes and shapes. Creams and ointments containing corticosteroids may also be effective in the treatment of hives from amoxicillin, but work mainly on inflammation instead of itching. Though oral antihistamines are considered the most effective treatment in hives caused by amoxicillin, topical antihistamines are also helpful in controlling symptoms. Oral antihistamines can cause side effects, such as drowsiness, dry mouth, dizziness, and urinary retention. Those taking antihistamines should not drive or operative dangerous machinery.

Ad

In severe cases of hives from amoxicillin, the use of oral steroids may be recommended by the health care provider. Steroids, however, should only be used for short periods of time because prolonged use of oral steroids can cause significant side effects. Antibiotics, including amoxicillin are generally considered very safe, but when allergic reactions such as hives occur, the effects can be serious. When hives from amoxicillin are accompanied by wheezing, chest pain, throat swelling, or trouble breathing, emergency medical intervention should be sought immediately.

Emergency treatment for severe allergic reactions to amoxicillin include intravenous administration of antihistamines and injections of epinephrine. Intravenous fluids may also be administered to help decrease the incidence of shock. If treated prompted, complications from allergic reactions can be reduced. Side effects from amoxicillin differ from allergic reactions, and can include diarrhea, nausea, abdominal cramping, and stomach pain. These side effects are usually temporary and typically resolve once antibiotic therapy has been discontinued.

The emergence of hives can be caused by laundry soaps, food allergies, cosmetics, and anxiety. They can also be caused by certain medications, cleaning products and even from wearing jewelry. Many times, however, the cause of hives remains undetermined. They can quickly disappear as fast as they appeared and generally cause no long term consequences. When hives are persistent, however, they should be evaluated by a health care provider who can recommend blood tests or allergy testing.

Ad

More from Wisegeek

You might also Like

Discuss this Article

fify
Post 3

Steroid cream like corticosteroid cream is very effectove for hives. It's available over the counter, treats the itchy bumps quickly.

SteamLouis
Post 2

@anamur-- If the hives is not getting better, that is, slowly disappearing, please consult your doctor again. He will more than likely take her off of the amoxicillin and put her on another antibiotic.

Even though it's best to complete a course of antibiotics to avoid the infection from getting worse, hives is a sign of an allergic reaction. If it gets worse, it can be an emergency. I think if someone is at the point where they have hives all over their body, it's time to switch to another antibiotic.

Meanwhile, continue the baby allergy medication as directed. You can also give your daughter a baking soda bath which will help with the itch and inflammation. If you have aloe vera gel on hand, especially the one with the topical pain reliever lidocaine, it will help with the itch and pain caused by the hives.

If you notice any other symptoms like swelling around the mouth and throat, difficulty breathing etc, please rush her to the ER.

serenesurface
Post 1

My baby is experiencing hives from amoxicillin. Her pediatrician said that if the only side effect she's having is hives, she can take over the counter baby allergy medication and continue the antibiotic.

I have given her the allergy medication but she's still itching and crying from hives. I'm thinking about stopping the amoxicillin. She's on it for an ear infection but I feel that the hives is more serious than the ear infection right now.

What should I do?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email